| DRUGS INDEX | MANUFACTURERS INDEX | HEALTH | ANATOMY | GEOGRAPHY | USA STATISTICS | CHINA STATISTICS | JOBS |

Comtrex (Novartis)

Custom Search
  • Description
  • Indications and Usage
  • Warnings
  • Precautions
  • Drug Interactions
    - Info for patients
  • Adverse Reactions
  • Dosage and Administration
  • How Supplied

    - Drugs index
    - Manufacturers
    - Feedback



  • See Warnings and Precautions

    DESCRIPTION

    The Comtrex brand of over the counter drugs is used by Novartis on a number of products intended to treat cold and flu symptoms.

    The active ingredients used in these drugs include a variety of combinations of the following:

    INDICATIONS AND USAGE

    As specified in the label of each respective version of Comtrex, it is indicated for the relief of the symptoms of colds, coughing, chest colds, body aches and pain, chest congestion, sore throat pain and/or sinus infections.

    WARNINGS

    Do not take pseudoephedrine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take pseudoephedrine before the MAO inhibitor has cleared from your body.

    Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day.

    Do not use any other over-the-counter cough, cold, or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug.

    Read the label of any other medicine you are using to see if it contains acetaminophen, chlorpheniramine, dextromethorphan, or pseudoephedrine.

    Do not give this medicine to a child without a doctor's advice. Death can occur from the misuse of cough or cold medicine in very young children. Always ask your doctor before treating a cough or cold in a child.

    PRECAUTIONS

    Do not use this medication if you are allergic to acetaminophen, chlorpheniramine, dextromethorphan or pseudoephedrine, or to similar medications such as other decongestants, diet pills, stimulants, or ADHD medications. Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough or cold medicine before the MAO inhibitor has cleared from your body.

    Before taking acetaminophen, chlorpheniramine, dextromethorphan and pseudoephedrine, tell your doctor if you are allergic to any drugs, or if you have:

    If you have any of these conditions, you may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.

    FDA pregnancy category C. This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

    Artifically-sweetened liquid forms of cough-and-cold medications may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

    DRUG INTERACTIONS

    Do not use any other over-the-counter cough, cold, pain, or allergy medication without first asking your doctor or pharmacist. Acetaminophen, chlorpheniramine, dextromethorphan and pseudoephedrine are contained in many cold, pain, and allergy medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, chlorpheniramine, dextromethorphan or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day. This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

    Avoid becoming overheated or dehydrated during exercise and in hot weather.

    Avoid using other medicines that make you sleepy (such as pain medication, muscle relaxers, and medicine to treat depression or anxiety). They can add to sleepiness caused by an antihistamine.

    Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with pseudoephedrine can increase your risk of unpleasant side effects.

    Before taking this medication, tell your doctor if you are using any of the following drugs:

  • celecoxib (Celebrex);
  • cinacalcet (Sensipar);
  • darifenacin (Enablex);
  • imatinib (Gleevec);
  • isoniazid;
  • quinidine (Quinaglute, Quinidex);
  • ranolazine (Ranexa)
  • ritonavir (Norvir);
  • sibutramine (Meridia);
  • terbinafine (Lamisil);
  • zidovudine (Retrovir, AZT);
  • an antidepressant;
  • a bronchodilator;
  • a diuretic (water pill);
  • medication to treat irritable bowel syndrome, bladder spasms, or urinary incontinence;
  • aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid., Salflex, Tricosal, and others);
  • medicines to treat high blood pressure;
  • gout medications such as probenecid (Benbemid) or sulfinpyrazone;
  • a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others;
  • seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton).

    If you are using any of these drugs, you may not be able to use acetaminophen, chlorpheniramine, dextromethorphan and pseudoephedrine, or you may need dosage adjustments or special tests during treatment.

    There may be other drugs not listed that can affect acetaminophen, chlorpheniramine, dextromethorphan and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

    ADVERSE REACTIONS

    Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:

    • fast, pounding, or uneven heartbeat;
    • confusion, hallucinations, unusual thoughts or behavior;
    • slow, shallow breathing;
    • severe dizziness, anxiety, restless feeling, or nervousness;
    • urinating less than usual or not at all;
    • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
    • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
    • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes). Keep using the medication and talk with your doctor if you have any of these less serious side effects:
    • blurred vision;
    • dry mouth;
    • nausea, stomach pain, constipation;
    • mild loss of appetite, upset stomach;
    • warmth, tingling, or redness under your skin;
    • restless or excitability (especially in children);
    • sleep problems (insomnia);
    • dizziness, drowsiness;
    • problems with memory or concentration;
    • ringing in your ears; or
    • skin rash, redness, or itching.
    Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

    DOSAGE AND ADMINISTRATION

    Do not use more than directed

    Children under 12 years of age: ask doctor.

    Adults and children 12 years of age and over: follow instructions included with package of particular Comtrex product.

    HOW SUPPLIED

    The Comtrex brand includes the following medications:

    • Comtrex Maximum Strength, Day & Night Severe Cold & Sinus, Caplets
    • Comtrex Maximum Strength, Non-Drowsy Cold & Cough Relief, Caplets
    • Comtrex Cold & Cough, Maximum Strength, Nighttime, Coated Caplets
    • Comtrex Deep Chest Cold Caplets
    • Comtrex Non-Drowsy Multi-Symptom Deep Chest Cold Relief Caplets
    • Comtrex Severe Cold Sinus for pain nasal decongestant, Pseudoephedrine-Free
    • Comtrex Day/Night Cold & Cough
    • Comtrex Non-Drowsy Cold & Cough
    • Comtrex Severe Cold & Sinus

    Comtrex is a registered trademark of Novartis.

    ©2008, Novartis, All rights reserved.

    December 2008













  • - To bookmark this page (add it to your favorites), please click the image to the left.
    - If you wish to link to this page, you can do so by referring to the URL address below this line.

    http://www.theodora.com/drugs/comtrex_novartis.html

    This page was last modified 8-JAN-09
    Copyright © 1995-2009 ITA all rights reserved.